• linkedin
  • Increase Font
  • Sharebar

    My most serious pharmacy mistake

    Dennis MillerDennis MillerThroughout my career, which took place mostly in North Carolina, I had a great fear of opening the state Board of Pharmacy’s quarterly newsletter and seeing my name connected with a reprimand for a pharmacy mistake. That never happened. I did make a few mistakes, though, none of which were reported to the BOP as far as I know.

    See also: How much of pharmacy practice is actually based in science?

    The big one

    My most serious mistake occurred when I typed “Take one tablet 3 times a day” on a Halcion (triazolam) prescription soon after that drug arrived on the market. Actually, what happened is that the prescribing physician mistakenly but clearly wrote TID (three times a day) on a handwritten prescription, and I didn’t catch his error.

    I am ashamed to admit that I dispensed this drug without actually knowing — or taking the time to find out — what the new drug was used for. Of course, all pharmacists now know that Halcion is a sleeping pill taken once a day, usually at bedtime.

    The customer evidently told his physician about the error, because the physician called me, asking, “Why would you put ‘three times a day’ on a sleeping pill?”

    I said, “Can you hold on just a second while I pull the prescription from our files?” When I retrieved the hard copy, I immediately saw what had happened. I told him, “I have your prescription here in my hand. You clearly wrote TID. I can fax you the prescription if you would like to see it.”

    The physician accepted my word that he had mistakenly written TID, and he did not ask for a fax of the prescription.

    Basically, the physician made an error and I failed to catch it. We both screwed up, so we were equally responsible. Thankfully, the customer was not harmed in any way, as far as I knew. And thankfully, there were no further repercussions. But if the customer had actually taken the drug three times a day, per the instruction I typed on the label, this could have been disastrous.

    Dennis Miller, RPh
    Dennis Miller is a retired chain-store pharmacist living in Delray Beach, Fla. He welcomes feedback at [email protected] His books ...

    6 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • Anonymous
      I made a mistake which will forever haunt me. U-500 insulin, gave 350 units rather than the desired 70 units. Sent the patient to the ICU overnight (recovered fine). Inexplicable! I knew the insulin, knew the risks, I completely knew better, and still made this damned mistake! Still makes me feel so stupid every time I touch ANY insulin. Probably a good reminder, but it still hurts, years later.
    • Anonymous
      A number of years ago, our pharmacy received an order for 5FU continuous infusion. It was written "300 mg/M^2 per week, continuous infusion" and intended for a patient with advanced pancreatic cancer, who was also receiving radiation for his tumor. The infusion was set up at the prescribed dose, and the patient received it for 12 weeks before the error was caught. Usually, pancreatic cancer is rapidly fatal, but in this patient's case, he showed marked improvement over those 12 weeks. The error? His 5-FU dose should have been 300 mg/M^2 per DAY, not per WEEK. He received 1/7th the protocol dose of 5-FU. There was an immediate furor over this error throughout our facility. The prescribing physician, a well-known cancer specialist, continued to deny that he had written for such a low dose even after confronted with his handwritten order. The organization immediately conducted a retrospective review of the patient's entire therapy. The results were hushed up. Rumor had it that he had also received somewhat more than the prescribed radiation dose on at least one occasion. Corrective actions; The patient's dose of 5FU was immediately increased to 300 mg/M^2/DAY. Within a week, his health began to fail, the tumor began to re-grow, and he was lost to follow-up when he entered hospice care 3 weeks later. Organizational Outcomes; The organization, acting on advice of its legal department, covered up the entire incident, threatened everyone that knew of this incident with termination and prosecution under HIPAA laws if details were ever revealed or discussed with anyone. A year later, the computer records that included records of the incident were made unavailable. My last contact was with the daughter of the patient, a registered nurse. It became apparent that nothing had been explained to the family of this possibly fortunate medical error, and the possible tragic results of resuming standard therapy. I explained to her what had happened, and urged her to talk with her family about sharing the experience on a MedWatch form, and to see if her father's doctor would be willing to resume the erroneous lower dose of 5FU. It was possible that this error had uncovered a new and more effective regimen for treatment of pancreatic cancer. Over the years since this incident, I have not found any letters or studies to indicate that lower 5FU has been tried for pancreatic cancer. The incident tells me that the penalties of HIPAA and our extremely punitive legal system are working together to prevent the accidental discovery of new treatments for diseases. Fear of the repercussions led everyone with the power to do something positive to instead cover up this incident. Even though the error appeared to benefit the patient, the risk of ruinous lawsuit and damage to institutional reputations led to the complete cover up of a potentially promising new approach to treatment of this devastating cancer. It burns me that I was not courageous enough to risk losing my license, income, reputation in a HIPAA action to bring a new therapy to light. I can't even do it now. Ask yourself--In the current legal environment, would you violate HIPAA on this one?
    • Dr. RHenry
      I guess I should be taken to the whipping post too. I have a patient who has been on Halcion 1 Q6H for migraine headaches. She has taken it that way for years. I admit that I did question it the first time it came across my counter. Since I have a history in my brain data base, would I question it if it came to me again. Probably. My worst error was when I was a intern (40 years ago). Gentamycin dose of 39 mg. Didn't catch that it was for an infant. No harm done, but I never forgot it.
    • Dr. RHenry
      I guess I should be taken to the whipping post too. I have a patient who has been on Halcion 1 Q6H for migraine headaches. She has taken it that way for years. I admit that I did question it the first time it came across my counter. Since I have a history in my brain data base, would I question it if it came to me again. Probably. My worst error was when I was a intern (40 years ago). Gentamycin dose of 39 mg. Didn't catch that it was for an infant. No harm done, but I never forgot it.